Why Did my Dog Pass Away After Her Insulin Was Changed?

Dear Dr. Barchas, My 10 - 12 year old Bichon was diagnosed with diabetes in October, 2008. It took about a month of adjustments to...
Facebook
Twitter
LinkedIn
Pinterest
Email

Dear Dr. Barchas,

My 10 – 12 year old Bichon was diagnosed with diabetes in October, 2008. It took about a month of adjustments to diet and insulin dose, but when it got smooth, it was very smooth. The insulin was Vetsulin.

Last month, Daisy’s sugar was running high, 396 at the highest, and I attributed it to her mining cherries from under the tree, and the vet agreed and asked her to retest in about a month. I had to buy insulin, and they told me Vetsulin had had a quality control problem, and sold me humulin. Daisy started her new insulin on Sunday, a week ago. The frequency and dosage remained the same, 2x per day, and 3.5 marks on the syringe. The new syringes were different, and the marks were closer.

Daisy began to have episodes of confusion mid week, and acted as if her hearing had diminished. Late Friday, Daisy was faint, and I got her to eat, and she seemed to recover. After she ate her dinner, I gave her her injection. About three hours later, she began having seizures, and although I rubbed syrup on her gums, she remained lethargic, alternating between being very stiff, and then panting wildly, and howling. She finally lapsed into what appeared to be a coma, and we euthanized her ourselves to alleviate her suffering.

I am trying to understand why, when her diabetes was so controlled, this would happen, and if it might have been the new insulin, or if I made the error by administering her injection. How long does poisoning take? One bad dose? Several?

She was fairly old, completely blind, and we would not have gone to exorbitant methods to prolong her life, especially if it meant going through the rollercoaster of adjusting her food and insulin again.

I know I am putting you on the spot because Daisy is not your patient, but if you could offer insight, I would be grateful.

Sincerely Yours,
Leeanne.

I am very sorry for your loss. Your story is tragic, and I fear it is not uncommon.

Vetsulin was a very commonly used form of insulin in dogs. Insulin is used to treat diabetes.

Vetsulin was introduced a few years ago and it was marketed specifically for dogs. Most diabetic dogs ultimately wound up on Vetsulin because it worked well, and because it came on the market at a time when one of the most commonly used canine insulins was being withdrawn due to lack of profitability.

Most people I know had good experiences with Vetsulin. Diabetes is never easy to manage, but Vetsulin worked well.

And then it was discovered that Vetsulin might have quality problems that could lead to accidental under- or overdose. Now it’s almost impossible to get Vetsulin.

This meant that most diabetic dogs had to switch insulin. And switching insulin is asking for problems.

Based on your description, it sounds like the new insulin was more potent than Vetsulin. The symptoms you describe are consistent with hypoglycemia, which occurs with insulin overdose. It doesn’t sound like you did anything wrong; your dog evidently needed a lower dose, but you were administering the medication in the proper fashion.

Ironically, Vetsulin was withdrawn in order to prevent problems such as this. However, I never met anyone whose animal experienced an under- or overdose of Vetsulin as a result of its purported quality problems. The problems, like yours, all happened after the insulin was switched.

2 thoughts on “Why Did my Dog Pass Away After Her Insulin Was Changed?”

  1. Your pet overdosed on insulin. When using two different types of insulin it must be brought to the pet owners attention that the insulins are two different strengths! You never give the same dose ! Also when switching you always start at the very lowest dose , do curves and slowly increase after at least a ten day period with a curve and monitering to be able to tell if an increase is needed or not. If your vet told you to give the same dose with the new insulin I would call that malpractice !!! My vet upped my dogs dose from 3 units to 4 units when he was newly diagnosed. He has low BG numbers during the fast acting portion of the Caninsulin ( similar to Vetsulin) then he would go high the rest of the day. So to drop his high number she increased the insulin to 4 units. That caused his low to crash dangerously low !!! Then my dog threw up, wouldn’t eat, got diarrhea which caused him to bleed out his rectum. I had to rush his to an emergency vet . Hundreds of dollars later !!! I put him back in the 3 units and he got well again. I do not trust my vet any longer ! I tried to tell her my concerns about the lows and that they will drop even lower on 4 units. She changed it anyway. Now If I know better I refuse the vet !! I had to learn so much on my own because my vet seems to not know as much as she should and my dog is family ! I will protect him !!! Even from my vet !

    1. My dog Paddy just been diagnosed , border terrier, vet put him on 4 units twice a day, sick once on second day am,then seemed a lot better the next two days , fifth day 11-30 pm I noticed his demeanor change , his head started to drop to the side then his legs gave way , I got honey rubbed on gums he still did not come round , so after 10 minutes applied more honey , he then fell asleep exhausted ,sixth day am I fed him then gave 3 & half units caninsulin, he seems settled more today on the sixth day , going to vets in two days for glucose curve , 4 units seem the standard starting dose for vets to recommend but is it to high dose to start with , I suppose it’s a case of how longs a piece of string

Leave a Comment

Your email address will not be published. Required fields are marked *

Get Dogster in your inbox!

Stay informed! Get tips and exclusive deals.

Let Dogster answer all of your most baffling canine questions!

Starting at just
$14.95!

Related

Follow Us

Shopping Cart